Tornadoes · United States · Florida · 2025
EF0 tornado, Saint Johns County, Florida, May 29, 2025
This EF0 tornado ran 1.6 miles across Saint Johns County on May 29, 2025, touching down at 4:53 PM EDT and reaching 15 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 29, 2025
- Touchdown
- 4:53 PM EDT (20:53 UTC)
- Lifted
- 4:57 PM EDT (20:57 UTC)
- On the ground
- 4 minutes
- Path length
- 1.6 miles (2.6 km)
- Path width
- 15 yards (14 m)
- Deaths
- 0
- Injuries
- 0
- County
- Saint Johns County
- Touchdown point
- 30.079, -81.531
- Lift-off point
- 30.061, -81.548
- Record number
- 2505291453-01
The damage survey
5 damage points were recorded along this path by NWS JAX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 85 mph.
- Detention pond where tornado dissipated on DOT cam. End of track.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:50 UTC | 21:15 UTC | Severe Thunderstorm Warning | JAX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 20:05 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the tornado touched down at May 29, 2:52 PM EDT, 2 hours 1 minute earlier.
Area forecast discussion, May 29, 2:52 PM EDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Jacksonville FL 252 PM EDT Thu May 29 2025 ...STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON AND TOMORROW... .NEAR TERM... Issued at 251 PM EDT Thu May 29 2025 For the latest NE FL and SE GA Daily Key Messages please visit: https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf A few showers and storms are pushing through the western counties of the NE FL and over SE GA early this afternoon. The continued SW flow will see activity continue see showers and storms move northeasterly across the local area this afternoon. The flow will also keep the Atlantic sea breeze pinned along the coast this afternoon, with storm coverage anticipated to expand as further showers and storms expected to development along the sea breeze. Strong to severe storm development possible as instability increases with diurnal heating, particularly along the SE GA coast with MLCAPE values around 2000 J/kg. A Slight risk (level 2 of 5) for severe storms remains for SE GA for this afternoon from the SPC. Main hazards for any storms that do develop are for gusty winds, flooding rainfall, frequent lightning and small hail. By the evening hours, activity will begin to push offshore, with a few lingering showers moving over inland locations during the early to mid evening hours. Closer to sunrise on Friday, precipitation chances will begin to increase along the I-75 corridor in NE FL. Highs for this afternoon are expected to be in the low 90s for most locations, with upper 80s for the northern counties of SE GA. Overnight lows will be in the upper 60s to low 70s. && .SHORT TERM... (Friday through Saturday night) Issued at 251 PM EDT Thu May 29 2025 Friday, deep west to southwest flow is expected in the warm sector ahead of an approaching cold front. The surface flow is strong enough at 10-15 mph/ solid 15 mph with gusts of 25-30 mph to keep the Atlantic sea breeze offshore of the Atlantic coast. Scattered convection may be ongoing mainly across northeast FL, but the low level forcing is relatively weak. With daytime heating with highs mainly in the lower 90s, more robust scattered showers and storms should form by mid to late aftn but the main player will be the cool front moving into the northwest zones across south and central GA. Main threats with storms in the late aftn and evening for southeast GA look to be strong gusty winds up to 40-60 mph and with the front with all thunderstorm hazards possible but a tornado threat admittedly is pretty low. SPC shows a slight risk of severe storms for southeast GA associated with the frontal boundary. The front will move southeast into the area Friday evening with scattered convection likely continuing until late in the night with generally weaker activity after midnight with loss of heating. Saturday, cool front will continue to push down the FL peninsula but some brief lingering showers possible in the morning south of line roughly from St Augustine to Gainesville. Otherwise, weak surface high in the region and broad mid level trough and drier air on northwest to west flow will ensure clearer skies and more mild temps for Saturday afternoon with highs in the 80s. Light winds and clear skies Sat night with low below normal in the 60-65 deg range. && .LONG TERM... (Sunday through next Thursday) Issued at 251 PM EDT Thu May 29 2025 Weak surface high is over the region Sunday with clear skies and near seasonal highs closer to 90 deg. Lows not quite as cool for Monday morning in the lower to mid 60s. For the Monday to Thursday time frame, high pressure will move from over the region and then to offshore into the Atlantic, with airmass overall remaining fairly dry with some subsidence over the region. A weak surface trough may pass through on Monday but likely not more than a wind shift and some additional clouds. There may be a slight uptick in moisture for northeast FL Wed and Thu that may support isolated convection inland areas. Temps will warm to near or above seasonal average. && .AVIATION... (18Z TAFS) Issued at 251 PM EDT Thu May 29 2025 Showers and storms beginning to develop across the local area. Activity is expected to move near the inland TAF sites a around 19Z/20Z for SSI and GNV, followed by the JAX metro sites. Periods of heavy rainfall will bring lower vsbys and cigs, highlighted by TEMPO groups. Showers and storms will begin to push offshore by the early evening hours, with winds beginning to lessen during the overnight hours. Southwesterly winds pickup once again by 12Z/13Z with VFR cigs expected. && .MARINE... Issued at 251 PM EDT Thu May 29 2025 Showers and storms will begin to develop the mid to late afternoon hours along the the Atlantic sea breeze as it becomes pinned along the coast due to the continued southwesterly flow. By this evening, showers and storms will push away from the coast but remain over the local waters. By Friday, west flow will strengthen to Exercise Caution levels offshore ahead of an approaching cool front. Strong to severe thunderstorms are possible ahead of the front as it pushes across the waters Friday night, with Small Craft Advisory levels possible for the outer waters as the front passes overhead. A drier airmass and a weak pressure pattern should allow a sea breeze dominant weather pattern to return and fair weather by Sunday. Rip Currents: With easterly swells with periods of 8-9 seconds, a moderate risk of rip currents is anticipated today. A downward trend appears for Friday with swells slightly lower and an offshore wind flow pattern. && .HYDROLOGY... Issued at 251 PM EDT Thu May 29 2025 Pockets of heavy rainfall may produce localized flooding with a quick 2 inches per hour in some storms, but overall areal average rainfall amounts look to be 1 inch or less through Friday night. && .PRELIMINARY POINT TEMPS/POPS... AMG 67 89 63 84 / 30 40 30 0 SSI 72 90 68 87 / 70 40 50 0 JAX 71 93 68 89 / 70 40 50 10 SGJ 73 91 70 87 / 40 40 60 10 GNV 72 91 69 89 / 30 50 40 10 OCF 72 90 71 89 / 30 50 40 20 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. &&
In the hours before
Special weather statement, May 29, 3:31 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
331 PM EDT Thu May 29 2025
FLZ140-237-240-292000-
Central Marion FL-Western Putnam FL-Eastern Marion FL-
331 PM EDT Thu May 29 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MARION AND
SOUTHWESTERN PUTNAM COUNTIES THROUGH 400 PM EDT...
At 331 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fort McCoy, moving north at 20 mph.
HAZARD...Wind gusts around 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fort McCoy, Lake Delancy, Orange Springs, Hog Valley, and Burbank.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2921 8195 2923 8207 2954 8200 2946 8174
TIME...MOT...LOC 1931Z 201DEG 17KT 2932 8198
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CORLESSSpecial weather statement, May 29, 3:48 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
348 PM EDT Thu May 29 2025
FLZ023-031-232-425-292015-
Baker FL-Western Clay FL-Western Duval FL-Bradford FL-
348 PM EDT Thu May 29 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BRADFORD...
SOUTHEASTERN BAKER...NORTHWESTERN CLAY AND WESTERN DUVAL COUNTIES
THROUGH 415 PM EDT...
At 348 PM EDT, Doppler radar was tracking a strong thunderstorm near
Camp Blanding, or near Starke, moving northeast at 20 mph.
HAZARD...Wind gusts around 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Middleburg, Maxville, and Lawtey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2994 8205 3001 8215 3024 8204 3012 8183
TIME...MOT...LOC 1948Z 215DEG 15KT 3004 8207
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CORLESSSpecial weather statement, May 29, 3:49 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
349 PM EDT Thu May 29 2025
FLZ030-031-136-236-422-292015-
Eastern Alachua FL-Southeastern Columbia FL-Western Alachua FL-
Union FL-Bradford FL-
349 PM EDT Thu May 29 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL BRADFORD...NORTH
CENTRAL ALACHUA AND CENTRAL UNION COUNTIES THROUGH 415 PM EDT...
At 349 PM EDT, Doppler radar was tracking a strong thunderstorm near
Worthington Spring, moving northeast at 15 mph.
HAZARD...Wind gusts around 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lake Butler, Worthington Spring, Worthington Springs, Palestine
Community, Upland Pines, Groves, Beasley, Johnstown, and Dukes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3013 8244 3002 8222 2982 8247 2989 8258
TIME...MOT...LOC 1949Z 215DEG 15KT 2991 8248
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CORLESSSpecial weather statement, May 29, 4:11 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
411 PM EDT Thu May 29 2025
FLZ132-137-232-237-333-433-533-633-292045-
Eastern Clay FL-Northern Inland St. Johns FL-Western St. Johns FL-
Southeast Coastal St. Johns FL-Western Clay FL-Eastern Putnam FL-
Western Putnam FL-Southern Inland St. Johns FL-
411 PM EDT Thu May 29 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ST. JOHNS...NORTHEASTERN
PUTNAM AND EAST CENTRAL CLAY COUNTIES THROUGH 445 PM EDT...
At 411 PM EDT, Doppler radar was tracking a strong thunderstorm near
Palatka, moving northeast at 40 mph.
HAZARD...Wind gusts around 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Palatka, Hastings, East Palatka, Bostwick, Federal Point, Orange
Mills, Bardin, Hollister, Picolata, and Carraway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2953 8170 2964 8186 3004 8158 2988 8133
TIME...MOT...LOC 2011Z 216DEG 36KT 2965 8173
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CORLESSSpecial weather statement, May 29, 4:43 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
443 PM EDT Thu May 29 2025
FLZ038-125-132-137-232-233-237-325-333-433-533-633-292130-
Eastern Clay FL-Northern Inland St. Johns FL-Western St. Johns FL-
Southeast Coastal St. Johns FL-Western Clay FL-
South Central Duval FL-Inland Flagler FL-Eastern Putnam FL-
Western Putnam FL-Northeast Coastal St. Johns FL-Coastal Duval FL-
Southern Inland St. Johns FL-
443 PM EDT Thu May 29 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN FLAGLER...ST.
JOHNS...NORTHEASTERN PUTNAM...NORTHEASTERN CLAY AND SOUTHEASTERN
DUVAL COUNTIES THROUGH 530 PM EDT...
At 443 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Green Cove Springs to near
Hastings. Movement was northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Saint Augustine, Orange Park, Green Cove Springs, Hastings, Unf,
Mandarin, Fruit Cove, Arlington, World Golf Village, and Saint
Augustine Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2954 8145 2998 8188 3037 8159 3007 8129
2997 8128 2973 8118
TIME...MOT...LOC 2043Z 221DEG 30KT 2996 8179 2964 8147
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CORLESSSpecial weather statement, May 29, 4:47 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
447 PM EDT Thu May 29 2025
FLZ023-024-GAZ264-350-364-292115-
Baker FL-Inland Nassau FL-Northeastern Charlton GA-
Western Charlton GA-Southern Ware GA-
447 PM EDT Thu May 29 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NASSAU...NORTH
CENTRAL BAKER...SOUTHERN WARE AND SOUTHEASTERN CHARLTON COUNTIES
THROUGH 515 PM EDT...
At 447 PM EDT, Doppler radar was tracking a strong thunderstorm near
St. George, or 17 miles southwest of Hilliard, moving northeast at 30
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hilliard and St. George.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3037 8215 3049 8237 3083 8199 3064 8177
TIME...MOT...LOC 2047Z 225DEG 26KT 3052 8214
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CORLESSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jacksonville, FL (KJAX), 12:00Z
8.9 hours before the tornado, 50 km from the path. May 29, 2025.
- Mixed-layer CAPE
- 758 J/kg
- Mixed-layer CIN
- -40 J/kg
- Surface CAPE
- 74 J/kg
- Mixed-layer LCL
- 1030 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.5 K/km
Jacksonville, FL (KJAX), 00:00Z
3.1 hours after it, 50 km from the path. May 30, 2025.
- Mixed-layer CAPE
- 294 J/kg
- Mixed-layer CIN
- -66 J/kg
- Surface CAPE
- 1793 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 5.8 K/km
The radar
The Jacksonville radar (KJAX), 49 km away, was scanning. The volume nearest the touchdown began at 20:51 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:30 UTC | TSTM WND DMG | 2 N Penney Farms | Clay, FL | Trained spotter reports powerlines down to the south of Lake Asbury. Time of event based on radar data. |
| 20:45 UTC | FUNNEL CLOUD | 3 S Green Cove Springs | Clay, FL | Public report of a funnel cloud near U.S. Highway 17 just south of Green Cove Springs. |
| 20:45 UTC | TSTM WND DMG | 1 W Green Cove Springs | Clay, FL | Emergency manager reports downed trees along Walnut Street in Green Cove Springs. Time of event based on radar data. |
| 20:45 UTC | TSTM WND DMG | 4 E Green Cove Springs | St. Johns, FL | Emergency Manager relayed a report of a tree down across State Road 13 just east of the Shands Bridge along the St. Johns River. Time of event based on radar data. |
| 20:50 UTC | TSTM WND DMG | 2 E Asbury Lake | Clay, FL | Trained spotter reports numerous trees down in the vicinity of Asbury Lake. |
| 20:50 UTC | TSTM WND GST 46 | 1 Ene Hastings | St. Johns, FL | WeatherSTEM station at the St. Johns County Fire Station 8 near Hastings measured a peak wind gust of 46 mph. |
| 20:55 UTC | TSTM WND DMG | 6 Se Switzerland | St. Johns, FL | St. Johns County Emergency Management reports a tree downed along County Road 16-A near the Shearwater neighborhood. Time of event based on radar data. |
| 20:58 UTC | FUNNEL CLOUD | 4 W Durbin | St. Johns, FL | St. Johns County School District reports multiple witnesses of a funnel cloud and possible tornado touchdown in the vicinity of Liberty Pines Academy just west of I-95 in northern St. Johns County. Time of event based on |
| 20:58 UTC | TORNADO | 4 W Durbin | St. Johns, FL | St. Johns County Sheriffs Office relayed video footage of a tornado near the intersection of St. Johns Parkway and State Road 9-B. NWS Jacksonville will conduct a storm survey of this area on Friday morning. Time of even |
| 21:00 UTC | HAIL 0.25 | 1 Se Fruit Cove | St. Johns, FL | Public report of pea sized hail in the Fruit Cove Area of northwestern St. Johns County. |
| 21:05 UTC | HAIL 0.25 | Durbin | St. Johns, FL | National Weather Service employee reported pea sized hail and strong wind gusts in the vicinity of Nocatee. |
| 21:06 UTC | HAIL 0.25 | 4 Sw South Ponte Vedra | St. Johns, FL | Public report of pea sized hail along U.S. Route 1 to the north of the Northeast FL Regional Airport near St. Augustine. |
| 21:10 UTC | TSTM WND DMG | 3 Ene Durbin | St. Johns, FL | Action News Jax relayed photos of structural damage to the Loop Restaurant in Nocatee. Time of damage based on radar data. |
| 21:10 UTC | TSTM WND DMG | 3 Ene Durbin | St. Johns, FL | Updated 5/30 5AM ET: Action News Jax relayed photos of structural damage to the Loop Restaurant in Nocatee. Also a separate public report of a large maple tree downed in a nearby neighborhood off Nocatee Parkway. Time of |
| 21:15 UTC | TSTM WND DMG | 4 W Durbin | St. Johns, FL | Public report of a large limb that fell down on a house producing a large hole in the roof. This was located along Russell Sampson Road. |
| 21:15 UTC | HAIL 0.75 | 4 Ne Durbin | St. Johns, FL | Action News Jax relayed a report of pea to penny sized hail in the vicinity of Nocatee. |
| 21:35 UTC | TSTM WND GST 65 | 1 Ene Fort Caroline | Duval, FL | Weatherflow station near Fort Caroline reported a peak wind gust of 65 mph as thunderstorms moved across the area. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2025 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are
The other tornadoes of May 29, 2025
5 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.